Alert archive / North Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Bismarck, ND

August 24, 2006Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 24, 2006, 2:12 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 2:12 PM CDT (19:12 UTC)
Expired
Aug 24, 2006, 5:15 PM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 10 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:50 PM CDTFLASH FLOOD2 Sw Moffit, ND2.20 INCHES OF RAIN FLOODED FARM YARD. REPORT WAS THAT WATER WAS EVERYWHERE. ALSO HAD DIME SIZE HAIL. HAIL AND WIND LASTED UNTIL 400 PM CDT. FLASH FLOODING FOR ABOUT ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 241917
FFWBIS
NDC015-059-242215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF BISMARCK...
  EASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF MANDAN

* UNTIL 515 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POSSIBLE FLASH FLOODING FROM THUNDERSTORMS OVER SOUTHEAST
  BURLEIGH COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOFFIT.

RADAR ESTIMATES 3 INCHES OF RAIN IN SOUTHEAST BURLEIGH COUNTY. MORE 
STORMS WERE MOVING INTO EASTERN MORTON AND SOUTHERN BURLEIGH COUNTY 
AND ADDITIONAL RAIN OF 2 OR 3 INCHES IS POSSIBLE.

IN BISMARCK AND MANDAN...STREET FLOODING IS EXPECTED...ESPECIALLY 
WHERE IT TYPICALLY OCCURS ON THE EAST END OF MAIN STREET MANDAN... 
AND 7TH AND 9TH STREET UNDERPASSES BISMARCK.

EXCESSIVE RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 4652 10126 4650 10061 4665 10063 4664 10009
      4699 10012 4697 10135

$$

JP MARTIN
1 follow-up statement
000
WGUS73 KBIS 242215
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU AUG 24 2006

NDC015-059-242224-
BURLEIGH ND-MORTON ND-
514 PM CDT THU AUG 24 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM CDT FOR EASTERN 
MORTON AND SOUTHERN BURLEIGH COUNTIES...

THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO LONGER POSE A 
SIGNIFICANT FLASH FLOODING THREAT.

LAT...LON 4652 10126 4650 10061 4665 10063 4664 10009
      4699 10012 4697 10135

$$

JP MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:08 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 24, 9:08 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT THU AUG 24 2006

.UPDATE...
BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE
POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012-
NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025-
NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051.

&&

LEBLANG
Hazardous weather outlook, Aug 24, 4:22 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 24, 12:52 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             RICHARDTON              46.88N 102.32W
08/24/2006  E0.75 INCH       STARK              ND   TRAINED SPOTTER

            SOME PEA SIZE HAIL AS WELL.

&&

VJENSEN
Local storm report, Aug 24, 1:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
114 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             1 SE LINCOLN            46.75N 100.69W
08/24/2006  E0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL

&&

VJENSEN
Local storm report, Aug 24, 1:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             LINCOLN                 46.77N 100.70W
08/24/2006  E0.88 INCH       BURLEIGH           ND   NWS EMPLOYEE

            HARLYN WETZEL CALLED IN THE REPORT

&&

VJENSEN
Local storm report, Aug 24, 1:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             LINCOLN                 46.77N 100.70W
08/24/2006  E1.25 INCH       BURLEIGH           ND   BROADCAST MEDIA

            MANY STONES WERE PEA TO MARBLE SIZE WITH A FEW STONES OF
            QUARTER AND HALF DOLLAR SIZE. REPORTED BY HUTCH JOHNSON
            OF KXMB-TV

&&

VJENSEN
Local storm report, Aug 24, 1:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 SE STANTON            47.29N 101.34W
08/24/2006  E4.00 INCH       MERCER             ND   PUBLIC

            SEVERE SIZE HAIL LASTED UNTIL 1100 AM CDT. LARGEST STONES
            GRAPEFRUIT SIZE. MANY VEHICLES DESTROYED. BUILDING
            SEVERELY DAMAGED. REPORT FROM GREAT RIVER ENERGY PLANT.

&&
LATE REPORT. NOTIFIED THROUGH LOCAL MEDIA. FOLLOW UP CALLS PLACED TO
GREAT RIVER ENERGY PLANT.

VJENSEN
Local storm report, Aug 24, 1:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
139 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     FUNNEL CLOUD     12 NW GARRISON          47.78N 101.61W
08/24/2006                   MCLEAN             ND   LAW ENFORCEMENT

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningBISStark36 min
Aug 23, 8:53 PM CDTSevere Thunderstorm WarningBISBillings, Dunn67 min
Aug 23, 11:22 PM CDTSevere Thunderstorm WarningBISMorton41 min
Aug 24, 3:52 AM CDTSevere Thunderstorm WarningBISWilliams28 min
Aug 24, 6:03 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Aug 24, 6:56 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie64 min
Aug 24, 7:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 7:50 AM CDTTornado WarningBISMercer25 min
Aug 24, 7:58 AM CDTSevere Thunderstorm WarningBISDunn32 min
Aug 24, 8:27 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer63 min
Aug 24, 8:49 AM CDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more7 hr
Aug 24, 9:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 9:43 AM CDTTornado WarningBISMercer32 min
Aug 24, 10:12 AM CDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 24, 10:13 AM CDTTornado WarningBISMcLean, Mercer, Oliver47 min
Aug 24, 11:00 AM CDTSevere Thunderstorm WarningBISMcLean, Oliver45 min
Aug 24, 11:10 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Aug 24, 11:19 AM CDTSevere Thunderstorm WarningBISMcKenzie56 min
Aug 24, 11:30 AM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Aug 24, 12:13 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more62 min
Aug 24, 12:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 24, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver44 min
Aug 24, 1:03 PM CDTSevere Thunderstorm WarningBISEmmons27 min
Aug 24, 1:11 PM CDTTornado WarningBISMorton34 min
Aug 24, 1:22 PM CDTTornado WarningBISBurleigh38 min
Aug 24, 1:36 PM CDTTornado WarningBISEmmons24 min
Aug 24, 1:40 PM CDTTornado WarningBISMcLean35 min
Aug 24, 1:48 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver57 min
Aug 24, 1:50 PM CDTFlash Flood WarningBISMercer3 hr
Aug 24, 1:58 PM CDTTornado WarningBISBurleigh, Emmons, Kidder32 min
Aug 24, 2:13 PM CDTTornado WarningBISMcLean32 min
Aug 24, 2:17 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver, Sheridan58 min
Aug 24, 2:31 PM CDTSevere Thunderstorm WarningBISKidder44 min
Aug 24, 2:46 PM CDTTornado WarningBISMcLean29 min
Aug 24, 2:47 PM CDTTornado WarningBISKidder28 min
Aug 24, 2:47 PM CDTTornado WarningBISWard28 min
Aug 24, 3:08 PM CDTSevere Thunderstorm WarningBISGrant, Sioux52 min
Aug 24, 3:16 PM CDTSevere Thunderstorm WarningBISKidder59 min
Aug 24, 3:22 PM CDTFlash Flood WarningBISKidder3 hr
Aug 24, 3:38 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 24, 3:39 PM CDTTornado WarningBISSioux36 min
Aug 24, 3:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons58 min
Aug 24, 4:18 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 24, 4:30 PM CDTSevere Thunderstorm WarningBISLogan49 min
Aug 24, 4:44 PM CDTSevere Thunderstorm WarningBISStutsman61 min
Aug 24, 4:57 PM CDTSevere Thunderstorm WarningBISMcIntosh63 min
Aug 24, 5:04 PM CDTSevere Thunderstorm WarningBISLogan56 min
Aug 24, 5:26 PM CDTFlash Flood WarningBISMcHenry, Ward3 hr
Aug 24, 5:40 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman65 min
Aug 24, 6:55 PM CDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Flash Flood Warnings in North Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.